Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 33, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 17, 2025, 5:53 PM CDT for 4 counties in Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2025, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 17, 2025, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butler County, NE, Lancaster County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:48 PM CDT | Tornado Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:53 PM CDT, 3 hours earlier. Its key messages:
- Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
- Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
- Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 2:53 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Omaha/Valley NE 253 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes. - Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain. - Increasing chances for showers and storms toward the end of next week. && .UPDATE... Issued at 252 PM CDT Thu Apr 17 2025 Updated aviation discussion to increase potential for storms between 01-02Z at KOMA and KLNK. && .DISCUSSION... Issued at 231 PM CDT Thu Apr 17 2025 The cold front is currently located along a line from Sioux City to Humphrey with moisture pooling along and ahead of the frontal boundary. Dew points are running a bit higher than earlier forecasts, already up around 60 degrees in many locations. This has led to a greater amount of cloud cover across eastern Nebraska and southwest Iowa in the warm sector. Temperatures are still forecast to get up into the 80s this afternoon with storms developing along the cold front between 5-6 PM between Columbus and Thurston Counties. CAMs have been consistently developing storms along the front right around 5-6 PM. As we approach storm initiation time, we'll see a dry line set up along our western counties of Butler to Jefferson Counties. This will create a triple-point on the east side of the approaching surface low along or just north of the Kansas state line. Strong southerly flow increasing into the afternoon will enhance low-level helicity in the warm sector ahead of the cold front. High LCLs around 1500-1800 ft will at least initially limit shear in the lowest 1km, but 0-3km SRH values of around 150-300 m2/s2 indicate a good potential for supercell development. LCLs will be lowering as we get later in the evening hours, increasing the potential for lower-based supercells which could produce tornadoes. The greatest threat with these storms will be large hail up to the size of baseballs. Tornadoes and damaging wind will also be possible as well. The greatest uncertainty with this system is how far south storms will develop. This morning guidance was trending farther north with storm development, mostly keeping storms north of the Omaha Metro. Later guidance has started bringing that potential back to the south, with storms as far south as Lincoln now possible. Greatest confidence is in storms developing around Omaha northward. In any case, the storm farthest south will likely have the best tornadic potential as it should have a clear, untapped inflow region. Again, storms will develop around 5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The HRRR develops a trailing supercell out toward Lincoln around 9 PM, but this appears to be an outlier. For the most part storms should be east of our area by 10 PM, but if the outlier scenario occurs, we could have one last storm which exits our area around midnight. Overnight, skies will be clearing behind the cold front with northerly winds bringing in cooler temperatures. Low clouds will develop across our area becoming widespread by daybreak. We could see some pockets of light rain or drizzle develop in the low clouds overnight into early Friday, but these should end by 7 AM. Clouds will remain socked in through the day on Friday with highs only warming into the mid-50s Friday afternoon. Over the weekend we'll see the upper-level trough over the Rockies sink farther south, developing a strong surface low over the Texas/Oklahoma Panhandle region. This will keep cooler temperatures locked in over eastern Nebraska and western Iowa. With skies clearing on Saturday, we will see temperatures warm to around 60 Saturday afternoon. On Sunday, the northern periphery of the precip shield will clip our area with highest chances across southeast Nebraska and southwest Iowa. These areas could see rain through most of the day while areas in northeast Nebraska could get missed completely or only see a few periods of light rain. Going into next week we'll see that upper-level trough kick off to the east bringing back more zonal flow for the first half of the week. High temperatures will warm back into the 70s starting Monday, approaching 80 on Tuesday. We'll want to watch the overnight hours Monday night into early Tuesday for a potential MCS as we see a weak shortwave move across our area interacting with a strong low-level jet. Beyond that we see troughing redevelop over the western CONUS bringing us back into a southwesterly flow regime with increased chances for showers and storms going into next weekend. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 252 PM CDT Thu Apr 17 2025 We're seeing an increased potential for storms between 01-02Z at KOMA which was around 30% at earlier TAF issuance. This is now up to a 70% chance. Chance for storms at KLNK have increased to 30% around 01-02Z. Have this now reflected in our amended TAFs. Rest of discussion remains accurate. A cold front will move across the area this evening developing storms just east of KOFK around 22-23Z which will proceed to the east. The cold front will bring a wind shift to northerly this evening with MVFR cigs around 1500-2000 ft developing across eastern Nebraska around 06-09Z overnight. These will become widespread by 09Z impacting all of our terminals through the remainder of the TAF period at 18Z Fri. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE... DISCUSSION...McCoy AVIATION...McCoy
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 233 PM CDT Thu Apr 17 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 233 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Thunderstorms become likely between 5-10 PM this evening, with a 15-45% chance of severe storms. The primary threat will be large hail, but a few damaging wind gusts are also possible and a tornado cannot be ruled out. Best chance for storms along and north of I-80. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening.
In the hours before
Local storm report, Apr 17, 5:22 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
522 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 1 NW Columbus 41.44N 97.36W
04/17/2025 M0.70 Inch Platte NE Emergency Mngr
&&
BLBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte | 50 min |
| Apr 17, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 50 min |
| Apr 17, 5:49 PM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge, Saunders | 41 min |
| Apr 17, 6:18 PM CDT | Tornado Warning | OAX | Dodge, Douglas, Saunders, Washington | 27 min |
| Apr 17, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 55 min |
| Apr 17, 6:33 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Cass, Lancaster, Sarpy, Saunders, Seward | 42 min |
| Apr 17, 6:57 PM CDT | Tornado Warning | OAX | Douglas, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.